Global existence and boundedness of weak solutions to a chemotaxis–Stokes system with rotational flux term

  • Feng LiEmail author
  • Yuxiang Li


In this paper, the three-dimensional chemotaxis–Stokes system
$$\begin{aligned} \left\{ \begin{array}{ll} n_{t}+u\cdot \nabla n=\Delta n^m-\nabla \cdot (n S(x,n,c)\cdot \nabla c),&{}\quad x\in \Omega ,\ \ t>0,\\ c_t+u\cdot \nabla c=\Delta c-nf(c),&{}\quad x\in \Omega ,\ \ t>0,\\ u_t+\nabla P=\Delta u +n\nabla \phi ,&{}\quad x\in \Omega ,\ \ t>0,\\ \nabla \cdot u=0, &{}\quad x\in \Omega ,\ \ t>0, \end{array}\right. \end{aligned}$$
posed in a bounded domain \(\Omega \subset {\mathbb {R}}^3\) with smooth boundary is considered under the no-flux boundary condition for n, c and the Dirichlect boundary condition for u under the assumption that the Frobenius norm of the tensor-valued chemotactic sensitivity S(xnc) satisfies \(S(x,n,c)<n^{l-2}\widetilde{S}(c)\) with \(l>2\) for some non-decreasing function \(\widetilde{S}\in C^{2}([0,\infty ))\). In the present work, it is shown that the weak solution is global in time and bounded while \(m>m^\star (l)\), where
$$\begin{aligned} m^\star (l)= \left\{ \begin{array}{ll} l-\frac{5}{6},&{}\quad \mathrm {if}\ \ \frac{31}{12}\ge l>2,\\ \frac{7}{5}l-\frac{28}{15}, &{}\quad \mathrm {if}\ \ l>\frac{31}{12}. \end{array}\right. \end{aligned}$$


Chemotaxis Porous media diffusion Tensor-valued sensitivity Global existence 

Mathematics Subject Classification

35K92 35Q35 35Q92 92C17 



The authors convey sincere gratitude to the anonymous referees for their careful reading of this manuscript and valuable comments which greatly improve the exposition of the paper.


  1. 1.
    Calvez, V., Carrillo, J.A.: Volume effects in the Keller–Segel model: energy estimates preventing blow-up. J. Math. Pures Appl. 86(2), 155–175 (2006)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Cao, X.: Global classical solutions in chemotaxis(–Navier)–Stokes system with rotational flux term. J. Differ. Equ. 261(12), 6883–6914 (2016)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Cao, X., Lankeit, J.: Global classical small-data solutions for a three-dimensional chemotaxis Navier–Stokes system involving matrix-valued sensitivities. Calc. Var. Partial Differ. Equ. 55(4(39)), 107 (2016)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Cieślak, T., Winkler, M.: Global bounded solutions in a two-dimensional quasilinear Keller–Segel system with exponentially decaying diffusivity and subcritical sensitivity. Nonlinear Anal. Real World Appl. 35, 1–19 (2017)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Di Francesco, M., Lorz, A., Markowich, P.: Chemotaxis-fluid coupled model for swimming bacteria with nonlinear diffusion: global existence and asymptotic behavior. Discrete Contin. Dyn. Syst. 28(4), 1437–1453 (2010)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Dombrowski, C., Cisneros, L., Chatkaew, S., Goldstein, R.E., Kessler, J.O.: Self-concentration and large-scale coherence in bacterial dynamics. Phys. Rev. Lett. 93(9), 098103 (2004)CrossRefGoogle Scholar
  7. 7.
    Duan, R., Xiang, Z.: A note on global existence for the chemotaxis–Stokes model with nonlinear diffusion. Int. Math. Res. Not. IMRN 7, 1833–1852 (2014)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Hillen, T., Painter, K.J.: Global existence for a parabolic chemotaxis model with prevention of overcrowding. Adv. Appl. Math. 26(4), 280–301 (2001)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Horstmann, D., Winkler, M.: Boundedness vs. blow-up in a chemotaxis system. J. Differ. Equ. 215(1), 52–107 (2005)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Keller, E.F., Segel, L.A.: Initiation of slime mold aggregation viewed as an instability. J. Theor. Biol. 26(3), 399 (1970)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Kowalczyk, R.: Preventing blow-up in a chemotaxis model. J. Math. Anal. Appl. 305(2), 566–588 (2005)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Li, T., Suen, A., Winkler, M., Xue, C.: Global small-data solutions of a two-dimensional chemotaxis system with rotational flux terms. Math. Models Methods Appl. Sci. 25(4), 721–746 (2015)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Li, Y., Li, Y.: Finite-time blow-up in higher dimensional fully-parabolic chemotaxis system for two species. Nonlinear Anal. 109, 72–84 (2014)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Liu, J., Wang, Y.: Global existence and boundedness in a Keller–Segel–(Navier–)Stokes system with signal-dependent sensitivity. J. Math. Anal. Appl. 447(1), 499–528 (2017)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Liu, J.-G., Lorz, A.: A coupled chemotaxis-fluid model: global existence. Ann. Inst. H. Poincaré Anal. Non Linéaire 28(5), 643–652 (2011)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Maini, P.K.: Applications of mathematical modelling to biological pattern formation. In: Coherent Structures in Complex Systems (Sitges, 2000), Volume 567 of Lecture Notes in Physics, pp. 205–217. Springer, Berlin, (2001)CrossRefGoogle Scholar
  17. 17.
    Peng, Y., Xiang, Z.: Global existence and boundedness in a 3D Keller–Segel–Stokes system with nonlinear diffusion and rotational flux. Z. Angew. Math. Phys. 68(3(26)), 68 (2017)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Sugiyama, Y., Kunii, H.: Global existence and decay properties for a degenerate Keller–Segel model with a power factor in drift term. J. Differ. Equ. 227(1), 333–364 (2006)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Tao, Y., Winkler, M.: Global existence and boundedness in a Keller–Segel–Stokes model with arbitrary porous medium diffusion. Discrete Contin. Dyn. Syst. 32(5), 1901–1914 (2012)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Tao, Y., Winkler, M.: Locally bounded global solutions in a three-dimensional chemotaxis–Stokes system with nonlinear diffusion. Ann. Inst. H. Poincaré Anal. Non Linéaire 30(1), 157–178 (2013)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Vorotnikov, D.: Weak solutions for a bioconvection model related to Bacillus subtilis. Commun. Math. Sci. 12(3), 545–563 (2014)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Winkler, M.: Global existence and stabilization in a degenerate chemotaxis–Stokes system with mildly strong diffusion enhancement. J. Differ. Equ. 264(10), 6109–6151 (2018)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Wang, Y., Xiang, Z.: Global existence and boundedness in a Keller–Segel–Stokes system involving a tensor-valued sensitivity with saturation. J. Differ. Equ. 259(12), 7578–7609 (2015)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Wang, Y., Xiang, Z.: Global existence and boundedness in a Keller–Segel–Stokes system involving a tensor-valued sensitivity with saturation: the 3D case. J. Differ. Equ. 261(9), 4944–4973 (2016)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Winkler, M.: Boundedness and large time behavior in a three-dimensional chemotaxis–Stokes system with nonlinear diffusion and general sensitivity. Calc. Var. Partial Differ. Equ. 54(4), 3789–3828 (2015)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Winkler, M.: Large-data global generalized solutions in a chemotaxis system with tensor-valued sensitivities. SIAM J. Math. Anal. 47(4), 3092–3115 (2015)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Winkler, M.: Global weak solutions in a three-dimensional chemotaxis–Navier–Stokes system. Ann. Inst. H. Poincaré Anal. Non Linéaire 33(5), 1329–1352 (2016)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Wrzosek, D.: Long-time behaviour of solutions to a chemotaxis model with volume-filling effect. Proc. R. Soc. Edinb. Sect. A 136(2), 431–444 (2006)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Xue, C.: Macroscopic equations for bacterial chemotaxis: integration of detailed biochemistry of cell signaling. J. Math. Biol. 70(1–2), 1–44 (2015)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Xue, C., Othmer, H.G.: Multiscale models of taxis-driven patterning in bacterial populations. SIAM J. Appl. Math. 70(1), 133–167 (2009)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Zhang, Q., Li, Y.: Global existence and asymptotic properties of the solution to a two-species chemotaxis system. J. Math. Anal. Appl. 418(1), 47–63 (2014)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Zhang, Q., Li, Y.: Boundedness in a quasilinear fully parabolic Keller–Segel system with logistic source. Z. Angew. Math. Phys. 66(5), 2473–2484 (2015)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Zhang, Q., Li, Y.: Global boundedness of solutions to a two-species chemotaxis system. Z. Angew. Math. Phys. 66(1), 83–93 (2015)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Zhang, Q., Li, Y.: Global weak solutions for the three-dimensional chemotaxis–Navier–Stokes system with nonlinear diffusion. J. Differ. Equ. 259(8), 3730–3754 (2015)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.School of MathematicsSoutheast UniversityNanjingPeople’s Republic of China

Personalised recommendations